Skin: Drug-Induced Pigmentation

Women with brown skin, particularly those of African and Latino descent, have a high incidence of hypertension, diabetes and heart disease and consequently take medications for those medical problems. These, as well as other commonly used medications, can cause various types of allergic reactions that frequently lead to hyperpigmentation (dark patches). There are four primary types of medication reactions that can lead to often troubling and disfiguring hyperpigmentation: fixed drug eruptions, photosensitivity reactions, drug-induced hyperpigmentation and drug eruptions with secondary post-inflammatory hyperpigmentation.

A fixed drug eruption is a round, dark patch or eruption that results from a reaction to a drug (usually a prescription medication). This type of reaction leaves a grey-blue, round patch on the skin. The round patch is usually fixed to one spot will appear in this same location within 24 hours of each dose taken. There are several medications that can cause a fixed drug eruption, including:

  • Non-steroidal anti-inflammatory drugs (NSAID): sulindac, naproxyn
  • Anti-yeast medications: nystatin
  • Pain relievers: fiorinal (migraine headaches), salicylates (aspirin)
  • Antibiotics: tetracycline, minocycline, sulfonamides, metronidazole
  • Laxatives: phenolphthalein
  • Oral contraceptives
  • Sulfonamides: bactrim

Photosensitivity reactions occur as a result of a direct interaction between the sun and a medication that you are taking. In the case of a photosensitive reaction, brown or blue-grey patches will develop in areas of the skin exposed to the sun, including the face, tops of the ears, V of the neck, and outside of the arms. Areas under the chin, immediately behind the ears, and other areas shielded from direct sunlight, are typically spared and your normal skin color will remain. With most photosensitivity reactions, the pigmentation develops slowly without a skin rash and intensifies after exposure to the sun. In other cases, a red sunburn-like reaction, a blistering reaction, or a bump-like reaction may develop prior to the onset of the hyperpigmentation. Some of the medications that can cause a photosensitivity reaction are listed below:

  • Diuretic or water pill: thiazide
  • Nonsteroidal anti-inflammatory agent (NSAID)
  • Antibiotics: tetracyclines, sulfonamides
  • Antihypertensives and heart medications: procainamide, hydralazine sngiotensin converting enzyme inhibitors
  • Hypoglycemic drugs for diabetes: sulfonylureas

Drug-induced hyperpigmentation is hyperpigmentation (dark patches) caused by a reaction between a component of the medication and your skin. The pigmentation often occurs on the face, especially around the mouth. Other parts of the body may be affected as well. The exact cause of the pigmentation is unknown. Several examples are listed below:

  • Antibiotics: minocycline
  • Anti-malarial and lupus medications: chloroquine and hydroxychloroquine.

As mentioned earlier, medications for hypertension, diabetes, and heart disease, all too common medical problems for African American and Latina women, frequently cause red or skin colored, itchy rashes. These allergic hypersensitivity rashes can occur anywhere on our bodies and usually require 7 to 10 days to resolve after the medication has been stopped. The reaction then fades away leaving dark marks in the areas where the rash was, termed post-inflammatory hyperpigmentation. There are a variety of medications that can cause allergic hypersensitivity reactions and subsequently post-inflammatory hyperpigmentation. Some of these medications include:

  • Allopurinol (gout)
  • Antibiotics: penicillin, sulfonamides
  • Antiepileptics: phenytoin, phenobarbitol
  • Antihypertensives: captopril, thiazide diuretics
  • Contrast dye: iodine
  • Gold salts: arthritis
  • Hypoglycemic drugs: diabetes
  • Phenothiazines: mental disorders
  • Quinine: leg cramps

In the case of fixed drug eruptions, and photosensitivity reactions, the pigmentation is often in the lower layers of the skin (dermis). This makes treatment difficult if not impossible since currently available treatments are unable to penetrate the lower layers of the skin. This makes early detection and immediate discontinuation of the medication extremely important. If you notice that your skin is getting darker, especially after sun exposure, call your medical doctor immediately and ask if the medication can be discontinued and a substitute provided. Also, when you are taking any medication, the use of SPF 15 or higher sunscreen becomes even more important. Fortunately, an allergic hypersensitivity reaction to a medication with secondary post-inflammatory hyperpigmentation usually responds to treatments as discussed in the post-inflammatory hyperpigmentation section. It is nonetheless important to discontinue the medication at the first onset of a rash.

| Skin Problems and Conditions | Skin Care Tips | Hair | Nails | Identity | Nurture & Heal | Ageless | Urban Vixen
Procedures | Pregnancy | Men | Children
Privacy Policy
| Legal Disclaimers | Sitemap

Copyright © 2008 Brownskin.net. All rights reserved. | Brownskin.net 932 Pine Street, Philadelphia, PA 19107
created by MGI Communications


What is Brown Skin?
Brownskin.net is an educational site for individuals with skin of color. Whether your ethnicity and skin care needs are related to your Asian skin care, Latina skin care, African American skin care, Black skin care, or Indian skin care, this site is meant for you.

Brownskin.net covers topics related to skin care conditions from Acne to Hair Loss to Skin Cancer. The site contains skin care tips and advice designed to help individuals with skin of color understand their skin type.


 

Brownskin Sponsors